Alert archive / Alabama / Special Marine Warnings in 2012

Special Marine Warning 39, NWS Mobile, AL

March 31, 2012

NWS Mobile, AL issued this special marine warning at Mar 31, 2012, 7:17 AM CDT. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2012, 7:17 AM CDT (12:17 UTC)
Expired
Mar 31, 2012, 8:15 AM CDT
In force
58 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

The radar

The Mobile radar (KMOB), 114 km from the middle of the area, began a volume at 12:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 0.3 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2012-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1213 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2012-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1213 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
577 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

028 
WHUS54 KMOB 311217
SMWMOB
GMZ650-655-670-675-311315-
/O.NEW.KMOB.MA.W.0039.120331T1217Z-120331T1315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE MOBILE AL
717 AM CDT SAT MAR 31 2012

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  COASTAL WATERS FROM DESTIN FL TO PERDIDO PASS OUT 55 NM

* UNTIL 815 AM CDT

* AT 712 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF THUNDERSTORMS...PRODUCING STRONG WINDS 34 KNOTS OR GREATER
  FROM 15 NM SOUTH OF GULF SHORES BEACH TO 51 NM SOUTH OF PENSACOLA
  BEACH...OR FROM 19 NM SOUTH OF ARNICA BAY TO 34 NM SOUTH OF
  ORISKANY REEF...MOVING EAST AT 10 KNOTS.

* THESE STRONG THUNDERSTORMS WILL BE NEAR
  OVER ORISKANY REEF AROUND 725 AM CDT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MARINERS CAN EXPECT GUSTY WINDS...HIGH WAVES...DANGEROUS LIGHTNING...
AND HEAVY RAINS. BOATERS SHOULD SEEK SAFE HARBOR IMMEDIATELY...UNTIL
THIS STORM PASSES.

&&

LAT...LON 2967 8738 2975 8769 3025 8766 3031 8747
      3031 8744 3029 8744 3030 8742 3031 8742
      3032 8740 3035 8715 3038 8650 2944 8652
      2938 8728
TIME...MOT...LOC 1217Z 270DEG 11KT 3000 8760 3024 8752
          3025 8724 2995 8696 2948 8712

$$
1 follow-up statement
931 
FZUS74 KMOB 311251
MWSMOB

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
751 AM CDT SAT MAR 31 2012

GMZ650-655-670-675-311315-
/O.CON.KMOB.MA.W.0039.000000T0000Z-120331T1315Z/
751 AM CDT SAT MAR 31 2012

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 815 AM CDT...

FOR THE FOLLOWING AREAS...
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS...
DESTIN TO PENSACOLA FL OUT 20 NM...
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM...
DESTIN TO PENSACOLA FL FROM 20 TO 60 NM...

AT 744 AM CDT...NATIONAL WEATHER SERVICE RADAR CONTINUED TO INDICATE 
A LINE OF THUNDERSTORMS...CAPABLE OF PRODUCING WINDS OF 34 TO 50 
KNOTS...FROM 16 NM SOUTH OF BIG LAGOON TO 25 NM SOUTHWEST OF OKALOOSA
DEEP WATER REEF...OR FROM 17 NM SOUTHEAST OF PERDIDO PASS TO 48 NM 
SOUTH OF NAVARRE BEACH...MOVING EAST AT 15 KNOTS.

THESE STRONG THUNDERSTORMS WILL BE...
  5 NM WEST OF OKALOOSA DEEP WATER REEF BY 815 AM CDT...

MARINERS CAN EXPECT A REDUCTION IN VISIBILITY DUE TO HEAVY RAIN. TURN
ON NAVIGATION LIGHTS...AND KEEP A WATCHFUL EYE OUT FOR OTHER VESSELS.

STRONG THUNDERSTORMS CAN PRODUCE WATERSPOUTS WITH LITTLE OR NO
ADVANCE WARNING. WATERSPOUTS CAN EASILY OVERTURN BOATS AND CREATE
LOCALLY HAZARDOUS SEAS. IF POSSIBLE...SEEK SAFE HARBOR IMMEDIATELY.

LAT...LON 2967 8738 2975 8769 3025 8766 3031 8747
      3031 8744 3029 8744 3030 8742 3031 8742
      3032 8740 3035 8715 3038 8650 2944 8652
      2938 8728
TIME...MOT...LOC 1250Z 270DEG 11KT 3005 8735 3029 8727
          3030 8699 3000 8671 2959 8670

$$

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special marine warning went out at Mar 31, 4:32 AM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Mar 31, 4:32 AM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
432 AM CDT SAT MAR 31 2012

.SHORT TERM...(TODAY THROUGH MONDAY)FOR TODAY THROUGH TONIGHT...
REGIONAL RADAR AND SATELLITE LOOPS CONTINUE TO SHOW A MESOSCALE
CONVECTIVE VORTEX MOVING ACROSS SOUTHEASTERN LOUISIANA INTO SOUTHERN
MISSISSIPPI AND THE ADJACENT COASTAL WATERS EARLY THIS MORNING. A
FAIRLY LARGE AREA OF SHOWERS AND THUNDERSTORMS CONTINUES TO DEVELOP
AND SPREAD ACROSS LOCATIONS ESPECIALLY ALONG AND SOUTH OF A LUCEDALE
MS...TO FLORALA AL LINE EARLY THIS MORNING. OTHER ISOLATED SHOWERS
AND STORMS ALSO CONTINUE TO DEVELOP ACROSS NORTHERN PORTIONS OF THE
CWFA. THE MCV SHOULD CONTINUE TO SLOWLY PROGRESS EASTWARD ACROSS
SOUTHERN PORTIONS OF THE FORECAST AREA THIS MORNING...AND WILL
COMBINE WITH A SHORTWAVE TROUGH MOVING ACROSS THE REGION TO PROVIDE
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TODAY. THE BEST
COVERAGE SHOULD BE ACROSS THE WESTERN FLORIDA PANHANDLE AND ADJACENT
SOUTH CENTRAL ALABAMA IN THE REGION OF FAVORED LIFT AHEAD OF THE MCV
AND SHORTWAVE TROUGH. THE PRIMARY CONCERN THIS MORNING WILL BE THE
POTENTIAL FOR LOCALIZED FLASH AND/OR URBAN FLOODING...GIVEN PLENTIFUL
MOISTURE CONTENT /PRECIPITABLE WATER VALUES AROUND OR JUST ABOVE 1.5
INCHES/ AND THE POTENTIAL FOR HEAVIER/STRONGER STORM CELLS TRAINING
OVER LOCATIONS THAT HAVE ALREADY RECEIVED HEAVY RAINS THIS MORNING.
ISOLATED STORMS MAY ALSO BE STRONG WITH SMALL HAIL/GUSTY WINDS THIS
MORNING.

THE MCV/FIRST SHORTWAVE TROUGH SHOULD EXIT TO THE EAST OF THE
FORECAST AREA LATE THIS MORNING OR EARLY THIS AFTERNOON...BUT A
SECONDARY SHORTWAVE TROUGH IN THE VEERING/NORTHWEST FLOW ALOFT MAY
BE A FOCUS FOR ADDITIONAL ISOLATED TO SCATTERED THUNDERSTORMS THIS
AFTERNOON. INSTABILITY WILL INCREASE THIS AFTERNOON WITH
TEMPERATURES WARMING INTO THE LOW/MID 80S. MLCAPE VALUES MAY RANGE
BETWEEN 1000-2000 J/KG THIS AFTERNOON...PARTICULARLY AS ACROSS
NORTHERN AND WESTERN PORTIONS OF THE CWFA. A FEW STORMS COULD
APPROACH SEVERE LIMITS THIS AFTERNOON...AND WILL MENTION THIS
POSSIBILITY IN THE MORNING HWO. CONVECTION SHOULD DIMINISH IN
COVERAGE THIS EVENING. /21

FOR SUNDAY...A SECOND SHORTWAVE MOVING SOUTHEAST OF THE AREA
SUNDAY...ALONG WITH CONTINUED MOIST FLOW OFF THE GULF WILL ALLOW FOR
ANOTHER ROUND OF AFTERNOON SHRA/TSRA. MOS OS PRETTY CONSERVATIVE...
THOUGH MOST OF THE MODEL PHYSICALS PAINT SOME QPF OVER THE
NORTHEASTERN HALF OF THE FA. HAVE WENT A BIT ABOVE MOS THIS SECTION
OF THE FA AS A RESULT FOR SUNDAY.

SUNDAY NIGHT THROUGH MONDAY...MORE UPPER ENERGY MOVES OVER AN UPPER
RIDGE OVER THE MISS RIVER...TOWARDS THE FA AHEAD OF A MORE ORGANIZED UPPER
LOW MOVING OVER THE DESERT SOUTHWEST. HAVE PUT SOME POPS IN OVER THE
WESTERN THIRD OF THE FA AS A RESULT.

FOR TEMPS...THE WARMER/WETTER GFS...COOLER/DRIER NAM REGIME CONTINUES.
WITH TEMPS LEANING TOWARDS THE WARMER GFS SOLUTION THE LAST FEW
DAYS...HAVE WENT THAT WAY FOR THE FORECAST. LATEST 00Z ENSEMBLES HINT
THAT THE GFS SOLUTION MAY BE A BIT TOO WARM...BUT WITH CLEAR SKIES
AND STRONG RIDGE OVER THE MISS RIVER...AM STICKING CLOSE TO THE
GFS/MAV NUMBERS.

.LONG TERM...(MONDAY NIGHT ON)THE EXTENDED CONTINUES TO BE A SOURCE
OF CONSTERNATION...WITH THE SPEED/PATH OF THE CLOSED UPPER LOW OVER
THE DESERT SOUTHWEST AT THE BEGINNING OF THE EXTENDED THE PROBLEM.
MONDAY NIGHT THROUGH TUESDAY...AS THE UPPER LOW WORKS ITS WAY OVER
THE SOUTHERN/CENTRAL PLAINS...IT SLOWS DOWN DUE TO THE INFLUENCE OF
THE UPPER RIDGE OVER THE MISS RIVER. FOR THIS PERIOD OF THE
EXTENDED...GUIDANCE IS IN PRETTY GOOD AGREEMENT...THOUGH SOME
DIVERGENCE IS STARTING TO OCCUR.

TUESDAY NIGHT THROUGH WEDNESDAY...THE DIVERGENCE CONTINUES...WITH THE
GFS TAKING A MORE NORTHERLY ROUTE WITH THE UPPER LOW...THE CANADIAN
THE MORE SOUTHERLY ROUTE. ALL HAVE SIGNIFICANTLY SLOWED IN THEIR
FORWARD PROGRESSION FROM YESTERDAY'S GUIDANCE. THE VARYING
NORTH/SOUTH PLACEMENT OF THIS UPPER LOW IN EACH OF THE MODELS HAS
RESULTED IN DIFFERING TIMING OF THE ASSOCIATED SURFACE FRONT. THE
CANADIAN AND ECMWF...WITH THEIR MORE SOUTHERLY PATHS...PUSH A FRONT
MORE QUICKLY ACROSS THE AREA...WITH THE BACK END OF THE MODEL QPF
JUST TO THE EAST OF THE FA BY 12Z THURSDAY...AND A DRY REST OF THE
EXTENDED. THE MOST NORTHERLY GFS SAGS A FRONT ACROSS THE AREA LATE
WEDNESDAY INTO THURSDAY...BEFORE STALLING IT ALONG THE COAST LATER
THURSDAY INTO THURSDAY NIGHT...AND PROVIDING THE FOCUS FOR PRECIP
GENERATION INTO FRIDAY NIGHT.

&&

.AVIATION...(12Z TAF ISSUANCE)...SCATTERED TO NUMEROUS TSRA WILL
IMPACT THE LOCAL TERMINALS THIS MORNING. REDUCED VISIBILITY DUE TO
HEAVY RAIN AND BRIEF GUSTY WINDS MAY ACCOMPANY THE STRONGER STORMS.
OVERCAST MID/HIGH CLOUD DECKS WILL MOVE ACROSS THE REGION THIS
MORNING ALONG WITH OCCASIONAL MVFR CEILINGS. VFR CONDITIONS SHOULD
BE COMMON THIS AFTERNOON EXCEPT NEAR ISOLATED TO SCATTERED TSRA.
MVFR CIGS AND PATCHY FOG MAY DEVELOP LATE TONIGHT/EARLY SUNDAY
MORNING.
/21

&&

.MARINE...SCATTERED TO NUMEROUS THUNDERSTORMS WILL IMPACT THE MARINE
AREA THIS MORNING. SOME STORMS COULD PRODUCE STRONG WIND GUSTS AND
PERHAPS ISOLATED WATERSPOUTS. LIGHT TO MODERATE SOUTHWEST TO WEST
WINDS WILL KEEP SEAS AROUND 2 TO 3 FEET THROUGH TONIGHT.  LIGHT TO
MODERATE SOUTHWESTERLY TO SOUTHERLY WINDS WILL RETURN SUNDAY AND
MONDAY AS A SURFACE RIDGE OF HIGH PRESSURE DEVELOPS OVER THE EASTERN
GULF. /21

&&

.FIRE WEATHER...AFTER AN UPPER DISTURBANCE MOVES EAST OF THE AREA
TODAY...A TEMPORARY DISRUPTION IN THE ONSHORE MIXING LAYER FLOW WILL
ALLOW FOR SOME DRIER AIR TO MOVE OVER THE AREA. RH VALUES ARE
EXPECTED TO REMAIN ABOVE 25% FOR SUNDAY AND AS AN UPPER SYSTEM MOVES
EAST OVER THE PLAINS...SOUTHERLY FLOW OFF THE GULF OF MEX BECOMES RE-
ESTABLISHED AND MOISTURE LEVELS REMAIN WELL ABOVE CRITERIA LEVELS FOR
ALL AREAS INTO MID WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      84  64  87  64 /  40  20  10  10
PENSACOLA   81  66  83  66 /  50  20  10  10
DESTIN      78  66  80  67 /  50  20  20  10
EVERGREEN   84  61  89  60 /  50  20  20  10
WAYNESBORO  84  60  89  61 /  30  20  10  10
CAMDEN      84  61  89  60 /  40  20  20  10
CRESTVIEW   85  59  89  60 /  50  20  20  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&

21/16
Hazardous weather outlook, Mar 31, 5:55 AM CDT, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
555 AM CDT SAT MAR 31 2012

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-011100-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
555 AM CDT SAT MAR 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS
MUCH OF THE REGION TODAY. THOUGH WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...A FEW STRONG TO MARGINALLY SEVERE STORMS WILL BE POSSIBLE
TODAY. DAMAGING WINDS AND MARGINALLY SEVERE HAIL WILL BE THE PRIMARY
SEVERE WEATHER HAZARDS...THOUGH AN ISOLATED TORNADO CANNOT BE RULED
OUT. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY
RAIN...WHICH MAY LEAD TO LOCALIZED FLASH FLOODING OR URBAN FLOODING.
PATCHY DENSE FOG MAY DEVELOP ACROSS THE REGION TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS WEEKEND INTO
NEXT WEEK. GUSTY STRAIGHT LINE WINDS AND SMALL TO MEDIUM SIZED HAIL
WILL BE POSSIBLE WITH SOME OF THE STRONGER THUNDERSTORMS. WIDESPREAD
SEVERE WEATHER IS CURRENTLY NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

GIVEN THE EXPECTED ISOLATED NATURE OF SEVERE WEATHER...STORM SPOTTER
ACTIVATION IS CURRENTLY NOT ANTICIPATED. HOWEVER...STORM SPOTTER
GROUPS SHOULD CONTINUE TO MONITOR LOCAL WEATHER CONDITIONS TODAY.

GMZ630-650-655-670-675-011100-
MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
555 AM CDT SAT MAR 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL AFFECT THE GULF WATERS OUT
TO 60 NM THIS MORNING. SOME STORMS MAY PRODUCE WINDS OVER 34 KNOTS...
IN ADDITION TO FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND VERY
HEAVY RAINS. AN ISOLATED WATERSPOUT WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

In the hours before

Special weather statement, Mar 31, 2:02 AM CDT, 5 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
202 AM CDT SAT MAR 31 2012

ALZ064-310745-
LOWER BALDWIN AL-
202 AM CDT SAT MAR 31 2012

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BALDWIN COUNTY IN
SOUTHWEST ALABAMA...THROUGH 245 AM CDT...

AT 157 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES WEST OF GULF SHORES...OR 9 MILES
SOUTHWEST OF BON SECOUR...AND MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ORANGE BEACH...       GULF SHORES...        MAGNOLIA SPRINGS...
  FOLEY...              BON SECOUR...

HAIL TO ONE HALF INCH IN DIAMETER...BRIEF GUSTY WINDS...FREQUENT
LIGHTNING STRIKES AND VERY HEAVY RAINS WILL ACCOMPANY THIS STORM.
SEEK SAFE SHELTER INDOORS UNTIL THE STORM HAS PASSED.

&&

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 1:09 AM CDTSpecial Marine WarningMOB66 min
Mar 31, 5:23 AM CDTSpecial Marine WarningMOB52 min
Mar 31, 6:17 AM CDTSpecial Marine WarningMOB58 min
Mar 31, 8:15 AM CDTSpecial Marine WarningMOB60 min
Mar 30, 8:33 PM CDTFlash Flood WarningMOBGreene, Perry117 min

Nearby

Special Marine Warnings in Alabama, 2012Every special marine warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.